Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 3, 2018, 2:13 PM EDT for Sampson County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 2:13 PM EDT (18:13 UTC)
- Expired
- Aug 3, 2018, 3:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Raleigh, NC
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
544
WWUS82 KRAH 031813
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
213 PM EDT FRI AUG 3 2018
NCZ077-088-089-031915-
Sampson NC-Harnett NC-Cumberland NC-
213 PM EDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SAMPSON...
SOUTHEASTERN HARNETT AND NORTHERN CUMBERLAND COUNTIES UNTIL 315 PM
EDT...
At 213 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Pope AFB to 9 miles north
of Jerome to near Ammon. Movement was northeast at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Fayetteville, Clinton, Fort Bragg, Dunn, Godwin, Pope AFB, Spring
Lake, Eastover, Roseboro and Stedman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3538 7898 3524 7842 3494 7815 3484 7844
3518 7903
TIME...MOT...LOC 1813Z 225DEG 20KT 3517 7899 3498 7874 3478 7863
$$
HAINESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:55 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 3, 1:55 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 155 PM EDT Fri Aug 3 2018 .SYNOPSIS... The upper level trough over the Appalachians is expected to gradually weaken through Saturday. Bermuda high pressure will build in from the western Atlantic this weekend and early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1203 PM Friday... ...Threat of flash flooding persists over the Piedmont... Widespread areas of showers and considerable cloudiness have actually tempered the instability thus far across central North Carolina. One band of showers continued to push NNE through much of the region from Fayetteville and Raleigh/Durham to Rocky Mount. The rainfall amounts have been on the order of 0.25 to 0.75 within this region. This activity affected the western part of the region earlier and left behind a low stratus layer. This low level cloudiness has been very slow to thin or dissipate. Late morning data analysis indicated only a very slow destabilization in the SE zones where the MLCapes were only nearing 500-800 J/KG under the breaks in the overcast. Late morning temperatures were in the mid to upper 70s, with less than 5 degree T/Td spread noted. This time on Thursday, the MLCapes were already nearing 1500 to 2000 in the SE, with temperatures in the lower 80s. The CAMS that appear to have the best handle on the current radar and data suggest that showers and isolated thunderstorms will continue to progress NNE through the eastern Piedmont, northern Sandhills, and northern Coastal Plain through early afternoon, limiting instability. However, the lingering mid/upper trough over the Appalachians and the south to north conveyor belt of very deep subtropical moisture will aid in rapid convective growth through the afternoon as breaks in the overcast occur. Of particular interest, CAMS indicate somewhat of a consolidation of convection this afternoon over central NC. This occurs as the northward surging outflow boundary, currently depicted on radar and satellite (associated with the SC cluster of storms), merges with additional convection developing/moving NE out of the Blue Ridge (associated with the upper trough itself). The main area of concern may again be the Piedmont this afternoon. If destabilization can occur before this occurs, then a strong uptick in shower and storm coverage and intensity will occur. This would obviously enhance the flash flood risk given the saturated soil. (FFG)values have lowered to 1.5 to 1.8 inches/3 hours in many areas, less than 1 inch in an hour in the Watch area. Since we are not as unstable due to the persistent showers and clouds this morning, any severe wind event will be isolated. However, we may again have to be more liberal in the issuance of SVR in the wet urban areas given the saturated soil. It may only take 40 mph to blow down trees in this anomalously wet situation as compared to 58-60 mph for near normal antecedent soil conditions in early August. This was the case on Thursday as 30+ calls of trees being blow over in the Winston-Salem area occurred with 35-40 mph wind gusts in thunderstorms that occurred after 2-5 inches of rain had fallen in the previous 48 hours. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 325 AM Friday... Shortwave energy crossing the Great Lakes region today will finally help kick the northern end of the mid level trough to the ENE across S Quebec/St. Lawrence Valley/Northeast Sat, resulting in a lighter mid level flow from the W or WNW over NC, prompting a drying of the column. A portion of the W Atlantic ridge will ooze westward across the Southeast states Sat, and the rising heights and cutting-off of the Gulf will further reduce precip coverage, although the still- high surface dewpoints and daytime heating (boosted by a clearing- out of the mid and high clouds) should fuel afternoon convection, especially across the SE half of the forecast area where moderate CAPE is projected (although deep layer shear is apt to be marginal). Will have chance pops, higher SE than NW, peaking in the afternoon through early evening, followed by lower chances through the overnight, primarily in the far SE, along with partial clearing, mainly across the NW. This drier trend will be very welcome in the Triad area. Highs should edge back to just a bit below normal, with highs of 85-90. Lows 69-73. -GIH && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 315 PM Thursday... The Atlantic subtropical ridge builds west on Saturday and Sunday with a west to east oriented ridge axis centered near KCHS on Sunday afternoon with heights of 595dm. Precipitable water values on Saturday will range from 1.8 in the west to 2.1 in the east with PW values dropping a bit on Sunday. The air mass across central NC will be weak to moderately unstable during the afternoon and evening with frictional convergence near the coast, convergence near a weak Piedmont trough and differential heating in the mountains leading to widely scattered thunderstorms. Highs will range in the mid 80s to around 90 over the weekend with lows in the lower 70s. The upper level ridge shifts further west early next week with the ridge becoming centered over the southern Plains by Wednesday. A short wave trough in the westerly flow aloft moves across the Mid Atlantic and Carolinas on Monday and with some forcing for ascent and cooler air aloft, thunderstorm chances increase a bit. The flow aloft becomes more northwesterly on Tuesday with disturbances aloft supporting convective chances in the 30-40% range. Upper-level heights fall on Wednesday ahead of a stronger short wave trough that arrives in the OH Valley late in the day. The stronger flow aloft should support a more prominent Piedmont trough on Wednesday which will allow for an increase in convective coverage. Low level thickness values increase next week supporting highs in the upper 80s to lower 90s with some guidance even suggesting a couple of degrees hotter on Tuesday and Wednesday. && .AVIATION /18Z FRIDAY THROUGH TUESDAY/... As of 155 PM Friday... Periods of MVFR to IFR VSBYS and MVFR CIGS are expected through 00z/Sat. A return to generally MVFR to VFR conditions are forecast between 00z and 06z/Sat. Rapid development of low stratus (LIFR) expected overnight through 12z/Sat., gradually lifting to MVFR and VFR CIGS through 18z. Looking beyond 18z Sat, generally MVFR CIGS expected to become VFR through Saturday night, with predominate VFR VSBYS. However, there is a chance of MVFR CIGS and VSBYS in the afternoon and early evening Saturday and Sunday. Generally VFR conditions expected early next week, with widely scattered to scattered storms in the afternoon and evening hours Monday through Wednesday. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through 800 PM Friday evening for NCZ007>010- 021>026-038>041-073>076-083-084. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Hartfield LONG TERM...Haines AVIATION...Badgett
Hazardous weather outlook, Aug 3, 3:34 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 334 AM EDT Fri Aug 3 2018 NCZ011-027-028-042-043-077-078-085-086-088-089-040900- Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke- Cumberland-Sampson- 334 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Showers and storms today could produce heavy downpours, leading to areas of standing water that may make travel hazardous. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-021>026-038>041-073>076-083-084-040900- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Anson-Richmond- 334 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, although spotters are encouraged to report measurements of excessive rainfall or any observed flooding to the National Weather Service.
In the hours before
Local storm report, Aug 3, 9:49 AM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
949 AM EDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 3 W DURHAM 35.98N 78.97W
08/02/2018 DURHAM NC LAW ENFORCEMENT
TREE DOWN ON GARRETT RD. TIME ESTIMATED FROM
RADAR.
&&
BAHLocal storm report, Aug 3, 9:56 AM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
956 AM EDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 3 SW HARPERS CROSSROADS 35.53N 79.53W
08/02/2018 CHATHAM NC LAW ENFORCEMENT
TREE DOWN ON NC-22 AND NC-42. TIME ESTIMATED
FROM RADAR.
&&
BAHLocal storm report, Aug 3, 9:58 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
958 AM EDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM TSTM WND DMG 5 S TEER 35.87N 79.22W
08/02/2018 CHATHAM NC LAW ENFORCEMENT
TREE DOWN ON COLLINS MOUNTAIN RD AT ORANGE
COUNTY LINE.
&&
BAHSpecial weather statement, Aug 3, 1:29 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
129 PM EDT FRI AUG 3 2018
NCZ075-084>086-031830-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
129 PM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...
SCOTLAND...EASTERN RICHMOND AND SOUTHERN HOKE COUNTIES UNTIL 230 PM
EDT...
At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mccoll, or near Bennettsville, moving northeast at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Laurinburg, Rockingham, Raeford, Hamlet, Maxton, Hoffman, Antioch,
Pinebluff, Dobbins Heights and Wagram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3480 7968 3481 7978 3514 7968 3511 7933
3490 7910 3483 7919 3484 7935 3482 7936
3477 7933 3463 7946
TIME...MOT...LOC 1729Z 213DEG 26KT 3471 7963
HAINESSpecial weather statement, Aug 3, 1:37 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
137 PM EDT FRI AUG 3 2018
NCZ086-088-089-031830-
Sampson NC-Hoke NC-Cumberland NC-
137 PM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SAMPSON...
CUMBERLAND AND SOUTHEASTERN HOKE COUNTIES UNTIL 230 PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Pauls, or 7 miles north of Lumberton, moving northeast at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Hope Mills, Spring Lake,
Eastover, Roseboro, Stedman, Wade and Autryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3490 7894 3495 7904 3484 7918 3521 7902
3515 7867 3490 7840 3484 7849 3485 7850
3485 7877 3483 7890
TIME...MOT...LOC 1737Z 213DEG 24KT 3475 7899
HAINESSpecial weather statement, Aug 3, 2:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
213 PM EDT FRI AUG 3 2018
NCZ077-088-089-031915-
Sampson NC-Harnett NC-Cumberland NC-
213 PM EDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SAMPSON...
SOUTHEASTERN HARNETT AND NORTHERN CUMBERLAND COUNTIES UNTIL 315 PM
EDT...
At 213 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Pope AFB to 9 miles north
of Jerome to near Ammon. Movement was northeast at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Fayetteville, Clinton, Fort Bragg, Dunn, Godwin, Pope AFB, Spring
Lake, Eastover, Roseboro and Stedman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3538 7898 3524 7842 3494 7815 3484 7844
3518 7903
TIME...MOT...LOC 1813Z 225DEG 20KT 3517 7899 3498 7874 3478 7863
HAINESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:42 PM EDT | Areal Flood Warning | RAH | Guilford, Randolph | 3 hr |
| Aug 2, 9:43 PM EDT | Special Weather Statement | RAH | Anson, Stanly | 62 min |
| Aug 2, 9:53 PM EDT | Areal Flood Warning | RAH | Davidson, Forsyth | 12 hr |
| Aug 2, 10:48 PM EDT | Special Weather Statement | RAH | Montgomery, Randolph, Richmond | 57 min |
| Aug 3, 1:01 AM EDT | Special Weather Statement | RAH | Wake | 74 min |
| Aug 3, 1:36 AM EDT | Special Weather Statement | RAH | Person | 39 min |
| Aug 3, 2:07 AM EDT | Special Weather Statement | RAH | Durham | 38 min |
| Aug 3, 2:09 AM EDT | Special Weather Statement | RAH | Wake | 51 min |
| Aug 3, 9:44 AM EDT | Areal Flood Warning | RAH | Davidson | 27 hr |
| Aug 3, 1:10 PM EDT | Areal Flood Advisory | RAH | Chatham, Hoke, Lee, Moore, Richmond | 2 hr |
| Aug 3, 1:29 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 61 min |
| Aug 3, 1:37 PM EDT | Special Weather Statement | RAH | Cumberland | 53 min |
| Aug 3, 2:17 PM EDT | Special Weather Statement | RAH | Lee | 43 min |
| Aug 3, 2:27 PM EDT | Special Weather Statement | RAH | Harnett | 48 min |
| Aug 3, 2:43 PM EDT | Special Weather Statement | RAH | Harnett | 62 min |
| Aug 3, 2:46 PM EDT | Areal Flood Advisory | RAH | Chatham, Harnett, Johnston, Lee, Wake | 107 min |
| Aug 3, 2:50 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Harnett, Johnston, Lee, Orange and 1 more | 40 min |
| Aug 3, 2:53 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 67 min |
| Aug 3, 2:59 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 46 min |
| Aug 3, 3:24 PM EDT | Areal Flood Advisory | RAH | Johnston, Wake, Wayne | 97 min |
| Aug 3, 3:30 PM EDT | Special Weather Statement | RAH | Durham | 45 min |
| Aug 3, 3:33 PM EDT | Special Weather Statement | RAH | Wake | 42 min |
| Aug 3, 4:10 PM EDT | Special Weather Statement | RAH | Wilson | 35 min |
| Aug 3, 4:13 PM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Stanly | 70 min |
| Aug 3, 4:30 PM EDT | Special Weather Statement | RAH | Davidson | 60 min |
| Aug 3, 4:34 PM EDT | Special Weather Statement | RAH | Montgomery | 41 min |
| Aug 3, 4:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 43 min |
| Aug 3, 4:51 PM EDT | Special Weather Statement | RAH | Edgecombe | 54 min |
| Aug 3, 4:59 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Orange | 2 hr |
| Aug 3, 5:01 PM EDT | Areal Flood Advisory | RAH | Davidson, Randolph | 119 min |
| Aug 3, 5:06 PM EDT | Flash Flood Warning | RAH | Alamance, Orange | 3 hr |
| Aug 3, 5:13 PM EDT | Flash Flood Warning | RAH | Davidson, Guilford, Randolph | 72 min |
| Aug 3, 5:34 PM EDT | Special Weather Statement | RAH | Randolph | 56 min |
| Aug 3, 5:39 PM EDT | Special Weather Statement | RAH | Person | 66 min |
| Aug 3, 6:44 PM EDT | River Flood Warning | RAH | Alamance | 15 hr |
| Aug 3, 6:53 PM EDT | Areal Flood Advisory | RAH | Davidson, Montgomery, Randolph, Stanly | 2 hr |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.